Heavy Rain, Duval
- When
- August 28, 12:45 PM EST to 2:02 PM EST
- Where
- Duval County, 0.6 mi E of Plummers
- Reported by
- Public
- Coordinates
- 30.180, -81.620
A public observing station measured 2.63 inches in 1.25 hours.
A trough across north-central Florida lifted northward through the day. 2 inches) remained over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A trough across north-central Florida lifted northward through the day. An anomalously moist airmass (PWATs near 2.2 inches) remained over the area. Weak east-southeasterly flow led to a dominant Atlantic coast sea breeze shifting inland in the afternoon. Heavy rainfall amounts from thunderstorms occurred across portions of northeast Florida near the lifting trough axis and sea breeze boundary convergence enhanced by a passing upper shortwave. Weak northeasterly steering flow to the north of the trough then drove storms southwestward in the late afternoon and early evening. These slow-moving storms brought about 4.5 to 6 inches of rainfall causing multiple streets to flood and water to encroach and enter buildings in the HWY 301 and I-75 corridors.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 28, 11:20 AM EST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 1220 PM EDT Sun Aug 28 2022 ...HEAVY DOWNPOURS AND LOCALIZED FLOODING AGAIN POSSIBLE ALONG THE INTERSTATE 75 CORRIDOR LATE THIS AFTERNOON AND EVENING... .UPDATE... Issued at 1220 PM EDT Sun Aug 28 2022 Early afternoon surface analysis depicts weak troughing in place from the FL panhandle coast eastward across central FL. Meanwhile, high pressure (1024 millibars) was centered over New England and was wedging down the U.S. eastern seaboard. Aloft...ridging stretches from Bermuda southwestward across the FL peninsula and through the southeastern Gulf of Mexico, with persistent troughing over the southeastern states beginning to cut off. This weather pattern was creating a loose surface pressure pattern across our area, with deep west-southwesterly flow now confined to levels above 500 millibars (around 20,0000 feet) per the morning sounding at Jacksonville. Deep tropical moisture remains in place for all locations south of Waycross, with latest LAPs/RAP analyses indicating that PWATS of 2.1- 2.3 inches in these areas. A slightly drier air mass was located near the Altamaha/ Ocmulgee Rivers, where PWAT values were generally in the 1.8 - 1.9 inch range. Scattered, slow moving and mainly low- topped convection was developing along the Interstate 95 corridor, with isolated convection developing at inland locations at the noon hour. Multi-layered cloudiness was thicker across inland southeast GA, were temperatures at 16Z were rising through the low and mid 80s. A growing cumulus field was noted across coastal southeast GA, northeast and north central FL, where temperatures were in the mid to upper 80s at noon. Muggy conditions continue, with dewpoints mostly in the mid to upper 70s. Weak surface troughing currently over central FL will gradually edge northwestward into southeast GA by late Monday, while troughing aloft cuts off over the southeastern states, keeping an unstable air mass in place locally. Thunderstorms currently increasing in coverage along the I-95 and U.S.-301 corridors in southeast GA should continue to progress inland, with widespread activity expected throughout the afternoon hours across inland southeast GA, especially for locations south and east of Alma, where deeper tropical moisture exists. Showers and thunderstorms should also gradually increase in coverage along the inland moving Atlantic and Gulf coast sea breezes this afternoon in northeast and north central FL, with mesoscale boundary collisions likely focusing along the I-75 and U.S.-301 corridors across the Suwannee Valley and inland north central FL by late afternoon. Weak northeasterly steering flow to the north of the trough will generally drive storms southwestward by late afternoon and early evening. Thunderstorm coverage across southeast GA and coastal northeast FL should diminish by late this afternoon. A few storms may pulse and become strong by the mid to late afternoon hours, with stronger activity capable of producing downburst winds of 40-50 mph and frequent lightning. However, heavy rainfall will continue to be the primary hazard with this activity, as additional rainfall amounts of 1-3 inches with locally higher totals will be possible for locations west of the I-95 corridor through early this evening, with urban locations such as Lake City, Gainesville, Palatka and Ocala having a higher risk for flooding by late afternoon. Heavy downpours may also result in localized rainfall totals of 1-2 inches this afternoon across inland southeast GA, mainly in a corridor from Homerville to Waycross to Jesup. Early afternoon highs will generally reach the 85-90 degree range before cloud cover and convective coverage increase. Thunderstorm coverage should diminish by the early to mid evening hours along the I-75 corridor in the Suwannee Valley and north central FL. Meanwhile, weak surface troughing will lift slowly northwestward towards the I-10 corridor, increasing low level convergence over the coastal waters, where numerous showers and thunderstorms are expected to blossom after midnight. This activity should move onshore along the I-95 corridor during the predawn and early morning hours on Monday. Lows tonight will generally fall to the low and mid 70s inland, ranging to the upper 70s at coastal locations. There should be more in the way of morning convection along the I-95 corridor on Monday morning due to the presence of the surface trough. This feature will continue to lift northwestward into southeast GA by late tomorrow afternoon, resulting in low level winds veering to a more south-southeasterly direction. Numerous showers and thunderstorms will shift inland as the day progresses on Monday, with concerns for flooding increasing across the Suwannee Valley and inland north central FL, where Flood Watches may be required if heavy rainfall materializes this afternoon over these saturated locations. Highs on Monday will again generally reach the 85-90 degree range at most locations. && .AVIATION... (12Z TAFS) Issued at 830 AM EDT Sun Aug 28 2022 LIFR conditions will continue at VQQ through around 13Z. Periods of MVFR ceilings of 2,000 to 3,000 feet will be possible throughout the day at the regional terminals. Showers and thunderstorms will develop near the SSI and SGJ coastal terminals towards 16Z, and we have included TEMPO groups at these terminals through around 20Z for IFR visibilities during heavier downpours, as well as briefly gusty winds. Showers and thunderstorms will then spread inland to the Duval County terminals by 19Z, with activity then arriving at GNV after 21Z. Thunderstorms may continue at VQQ and GNV through around 01Z this evening. TEMPO groups were included for all terminals for IFR visibilities during heavier downpours, as well as briefly gusty winds. VFR conditions should then prevail at the regional terminals through around 06Z Monday. Light northeasterly surface winds at the terminals early this morning will shift to easterly by 16Z, with speeds outside of thunderstorm activity increasing to around 10 knots this afternoon. Surface winds will then subside to 5 knots or less by 04Z. MVFR to IFR conditions are then expected at VQQ after 06Z. Showers and thunderstorms may begin to develop near the coastal terminals during the predawn hours on Monday. && .MARINE... Issued at 1220 PM EDT Sun Aug 28 2022 A weak trough of low pressure will over central FL will move slowly northwestward across our local waters tonight and Monday, resulting in rounds of widespread showers and thunderstorms. Waterspouts will be possible with this activity. Prevailing east to southeasterly winds will gradually shift to southeasterly by Monday night as this trough pivots slowly northwestward, with evening wind surges possible outside of ongoing thunderstorm activity. A frontal boundary will then sink southward into the southeastern states by midweek, resulting in prevailing winds shifting to southerly on Tuesday and southwesterly by Wednesday. This front will then cross the Georgia waters by early Friday and will likely stall over the northeast FL waters by the weekend. Scattered showers and thunderstorms will be possible along and ahead of this frontal boundary during the mid to late portions of this week. Seas of 2-3 feet will prevail both near shore and offshore for much of the week. && .FIRE WEATHER... Issued at 1220 PM EDT Sun Aug 28 2022 East to southeasterly surface and transport winds will prevail this afternoon, except across north central FL, where lighter transport winds are expected. Low daytime dispersion values are expected across north central FL this afternoon. Widespread showers and thunderstorms are expected this afternoon, with activity shifting west of the Interstate 95 corridor by the late afternoon. Heavy downpours are expected along the I-75 corridor late this afternoon and early this evening, with localized flooding possible, especially at urban locations such as Gainesville and Ocala. Light southeasterly transport winds are expected on Monday, with transport winds shifting to southerly across north central FL by the afternoon hours. Low daytime dispersion values are expected at most inland locations on Monday. Scattered showers and thunderstorms along the I-95 corridor during the morning and early afternoon hours will again shift inland during the afternoon, with coverage increasing for locations west of I-95 by the mid to late afternoon hours. Heavy downpours may again result in localized flooding, especially at urban locations. && .HYDROLOGY... Issued at 1220 PM EDT Sun Aug 28 2022 Additional 1-3 inch rainfall totals are possible this afternoon, especially for locations along corridor. Locally higher totals will be possible for locations near the I-75 corridor. The Weather Prediction Center has included most inland locations from Waycross southward within a marginal risk for excessive rainfall amounts today. Localized flooding remains a distinct hazard, especially if downpours train or backbuild over urban or normally flood prone locations. Inland locations such as Lake City, Gainesville, Ocala, Palatka, and Live Oak appear to be at the greatest risk for urban flooding this afternoon and evening. Widespread heavy downpours will be possible area-wide on Monday, and the threat for flooding will continue to increase as conditions become more saturated following daily downpours during the past week. Flood Watches may become necessary for inland portions of inland northeast and north central FL early this week. River rises are occurring along middle and upper portions of the Santa Fe River, as well as along the St. Marys and upper portions of the Suwannee River. Portions of the middle and upper Santa Fe River have already reached Action stage with additional rises expected next week. Minor flooding will be possible along middle and upper portions of the Santa Fe and along portions of the St. Marys River towards the end of the week. && .NEAR TERM... Issued at 359 AM EDT Sun Aug 28 2022 An earlier start to rainfall today for coastal areas north of JAX under easterly winds as a trough across NE FL lifts northward through the day. Morning fog and low stratus clouds will break across inland areas after sunrise with daytime instability triggering additional showers and isolated storms forming near the Atlantic coast through midday as winds become ESE with the dominant east coast sea breeze pressing inland. Showers and storms will increase in both coverage and intensity through late afternoon as the bulk of rainfall focuses from coastal SE GA to across inland NE FL and toward the I-75 corridor through the late afternoon and early evening. Locally heavy, potentially flooding, rainfall continues to be the main hazard with very high, deep layer moisture in place with PWAT over 2.2 inches and weak ESE storm motion < 5 kts under a mean layer 1000-500 mb trough axis over the local area. Expect some heavier rainfall amounts today compared to yesterday especially across NE FL near the lifting trough axis and boundary convergence as there will be some better upper level forcing/lift with the passage of a short wave trough aloft. Widespread rainfall totals today will range from 0.25-0.50 inches with locally higher amounts across inland NE FL generally west of the St. Johns River basin this afternoon of 0.5-1.5 inches. Some high resolution model guidance continued to suggest the potential for localized pockets of daily rainfall of 3-6 inches between 18z-06z this afternoon and evening, again focused west of the St. Johns River basin toward the Gulf Coast. These heavier rainfall amounts will certainly cause localized flooding and area river rises. Rain chances will tapper off east to west this evening, but with with just a low chance of mainly late night coastal showers through Monday morning. Temperatures will continue to trend near to below normal for highs from the mid/upper 80s toward the Atlantic coast where an earlier start to precip is expected, with highs near 90 well inland toward the I-75 corridor. Near to above normal lows will range in the 70s. && .SHORT TERM... (Monday and Tuesday) Issued at 359 AM EDT Sun Aug 28 2022 Moist south-southeasterly flow prevails as the area remains on the western periphery of the Atlantic High. Meanwhile, an amplifying trough swings through the Great Lakes region as its associated cold front moves from the middle MS river valley into the TN river valley. Showers and storms will form initially along the sea breezes, with convection becoming more numerous and widespread in the afternoon into evening with diurnal heating and boundary collisions. Deep moisture (PWATs 2-2.4 in.) and passing shortwaves rounding the Atlantic high will help enhance the heavy rainfall and localized flooding threat especially across inland areas that receive heavy downpours over the course of multiple days. Isolated areas could see daily totals of 2-4 inches resulting in urban, street, and poor drainage flooding. On Tuesday, pockets of drier air aloft could mix into storms in inland SE GA and N-central FL resulting in storms being capable of producing strong wind gusts. Temperatures will be around normal with highs in the upper 80s to around 90 and lows in the low to mid 70s. && .LONG TERM... (Wednesday through Saturday) Issued at 359 AM EDT Sun Aug 28 2022 Atlantic high pressure shifts eastward as an upper trough digs into the NE US and its associated cold front moves from the TN river valley into southern GA Wednesday into Thursday. The front then stalls along the FL/GA state border and dissipates Friday into Saturday. Slight decrease in storm coverage Wednesday due to two areas of drier air over inland SE GA and advecting northward into N-central FL. Moisture recovers quickly due to the approaching front and PWATs return to 2+ inches across the area. Scattered to numerous showers and storms develop along the sea breezes each afternoon into evening. Primary threat remains heavy downpours and localized flooding. Temperatures will be around normal. && .MARINE... Issued at 359 AM EDT Sun Aug 28 2022 Weak troughs will linger over the local waters through late Monday as high pressure builds northeast region. The high will build east of the local waters Tuesday as a surface front slides southward across Georgia. The front will edge slowly south toward the local waters through Thursday. ESE winds 10 knots or less will prevail, with combined seas generally 1-3 ft. && .HYDROLOGY... Issued at 359 AM EDT Sun Aug 28 2022 NE FL rivers including the Santa Fe, Suwannee and St. Marys were on the rise. The Santa Fe at Worthington Springs was in Action Stage with further rise nearing Minor Flood Stage mid to late week. The Santa Fe at Oleno State Park was forecast to rise into Action Stage mid-week with the potential to reach Minor Flood stage through the end of the week. Ensemble forecasts indicated that downstream gages of the Santa Fe and the St. Marys at Macclenny had an elevated chance of rising into Minor Flood over the next week. Local interests are encouraged to monitor river rise trends. && .PRELIMINARY POINT TEMPS/POPS... AMG 90 73 89 72 / 60 30 60 40 SSI 88 78 86 78 / 60 70 70 50 JAX 89 74 89 73 / 70 60 70 40 SGJ 88 77 88 77 / 70 60 70 40 GNV 90 72 89 73 / 80 60 70 40 OCF 90 73 90 73 / 80 70 70 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
141 PM EDT Sun Aug 28 2022
GAZ152-250-264-350-364-281815-
Northeastern Charlton GA-Western Charlton GA-Brantley GA-
Northern Ware GA-Southern Ware GA-
141 PM EDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of southwestern
Brantley, east central Ware and northwestern Charlton Counties
through 215 PM EDT...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Race Pond, or 13 miles north of Stephen Foster State
Park, moving southwest at 20 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stephen Foster State Park and Race Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3114 8215 3098 8206 3079 8235 3103 8250
TIME...MOT...LOC 1741Z 062DEG 17KT 3101 8227
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SANDRIKThe national radar mosaic for the moment the first event began.
5 heavy rain, 4 flood. Local standard time, as filed.
A public observing station measured 2.63 inches in 1.25 hours.
Mesonet station gw1567 macclenny measured about 3.30 inches of rain.
Storm total rainfall of 5.32 inches was measured just east of starke. Most of the rain fell between 1630 and 1800. The report was relayed via social media.
The Bradford county sheriff reported flooding in several areas of Starke. Bradford County EM reported a closure of all directions on US-301 and FL-100 in Starke due to flooded roadways. Broadcast media reported that Bradford middle school canceled classes on Tuesday Aug 30th and Wednesday Aug 31st due to flood damage inside the school caused by heavy rainfall that occurred on Aug 28th. Flood water entered the main building which caused water damage in multiple classrooms.
Alachua emergency manager reported multiple reports of street flooding from the 9000 block of west Newberry road to the 10700 block and between the 2100 and 2300 block of northwest 98th street. The Weatherly subdivision east of Fort Clarke Blvd experienced flooding along the streets and entered some homes due to stormwater runoff from nearby Tara Lane filling up their retention pond and spilling over. About 4 to 5 inches of rain fell.
Personal weather station along NW 35th Place observed 5 inches of rainfall. Surrounding sites measured between 4 to 5 inches of rain.
A personal weather site observed 6.15 inches of rainfall between 5:30 PM and 11 PM. Sites along W HWY 318 west of US 441 measured between 4.5 to 6 inches of rain.
Baker county dispatch reported flooding ongoing in Macclenny along US-90. Ditches and low lying spots were inundated with ponding of water, some water was encroaching homes.
Trained spotter reported flooding near the 8400 block of northwest 13th street. Ditches were full and yards were flooded. About 4 to 5 inches of rain fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052732, 1052734, 1052749, 1052733, 1052738, 1052748, 1052745, 1052735, 1052752.